Alert archive / Virginia / High Wind Watches in 2017
High Wind Watch 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind watch at Apr 5, 2017, 4:48 AM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 7 counties in Virginia. It took effect at Apr 6, 2017, 12:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 5, 2017, 4:48 AM EDT (08:48 UTC)
- In effect from
- Apr 6, 2017, 12:00 PM EDT
- Expired
- Apr 5, 2017, 3:39 PM EDT
- In force
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867 WWUS71 KRNK 050848 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 448 AM EDT Wed Apr 5 2017 ...Extended Period of Very Strong, Gusty Northwest Winds Expected Thursday Afternoon through Friday... .A deep area of low pressure will develop across the Ohio Valley through Thursday and gradually sag southward into northern West Virginia Friday before lifting northeast out of the area by Saturday. As this area of low pressure deepens across the northeastern U.S. late Thursday through Friday, very strong and gusty northwest winds will develop across the Appalachians. Sustained winds of 35 to 40 mph with gusts of 55 to 60 mph can be expected at the higher elevations of the mountains across northwest North Carolina northeast along the Blue Ridge into southwest Virginia, roughly from Boone to Roanoke. NCZ001-002-018-VAZ015>017-022-052100- /O.NEW.KRNK.HW.A.0002.170406T1600Z-170408T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 448 AM EDT Wed Apr 5 2017 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING... The National Weather Service in Blacksburg has issued a High Wind Watch, which is in effect from Thursday afternoon through Friday evening. * Locations...Generally along and near the Blue Ridge from Boone, to Jefferson, to Independence, to Roanoke. * Hazards...Very strong, gusty, and potentially damaging northwest winds. * Winds...West to northwest sustained at 35 to 40 mph with gusts of 55 to 60 mph, especially at the higher elevations. * Timing...Thursday afternoon through the day Friday. The winds are expected to peak during the Thursday evening and Thursday night time frame. * Impacts...Strong winds may blow down tree limbs, trees, and power lines, all of which can result in scattered power outages. High profile vehicles on north-south oriented roadways should exercise extreme caution during this period, especially when traveling through the higher terrain and mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ RAB
1 follow-up statement
143 WWUS71 KRNK 051939 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 339 PM EDT Wed Apr 5 2017 ... Very Strong Winds Expected Thursday through Friday... .A area of low pressure will deepen as it tracks from the Ohio Valley into New York on Thursday and Friday. As a result very strong and gusty northwest winds will develop across the Appalachians. NCZ001-002-018-VAZ015>017-022-061200- /O.UPG.KRNK.HW.A.0002.170406T1600Z-170408T0000Z/ /O.NEW.KRNK.HW.W.0003.170406T1200Z-170408T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 339 PM EDT Wed Apr 5 2017 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THURSDAY TO 8 PM EDT FRIDAY... The National Weather Service in Blacksburg has issued a High Wind Warning, which is in effect from 8 AM Thursday to 8 PM EDT Friday. The High Wind Watch is no longer in effect. * Locations...Generally along and near the Blue Ridge from Boone, North Carolina to Roanoke, Virginia. * Hazards...Very strong, gusty, and potentially damaging northwest wind. * Winds...West 20 to 30 mph with gusts up to 60 mph. * Timing...Thursday through Friday. Winds will increase sharply behind a cold front Thursday morning and will continue into Friday afternoon. * Impacts...Strong winds may blow down tree limbs, trees, and power lines, all of which can result in scattered power outages. High profile vehicles on north-south oriented roads should exercise extreme caution. Motorists along I-81 and I-77 should be prepared for very strong cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph are likely to cause power outages...fallen trees... property damage...and dangerous driving conditions for high profile vehicles. Move unfastened items...such as garbage cans and deck furniture...indoors. && $$ NCZ003>006-019-020-VAZ007-009>014-018>020-023-024-032>035-043>045- WVZ042>044-507-508-061200- /O.NEW.KRNK.WI.Y.0010.170406T1200Z-170408T0000Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 339 PM EDT Wed Apr 5 2017 ...WIND ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 8 PM EDT FRIDAY... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect from 8 AM Thursday to 8 PM EDT Friday. * Locations...southeast West Virginia, southwest Virginia and northwest North Carolina, mainly along and on either side of the Blue Ridge, and into the foothills and piedmont of Virginia and North Carolina. * Hazards...Strong, gusty northwest wind. * Winds...West 15 to 30 mph with gusts up to 50 mph. * Timing...Thursday through Friday. * Impacts...Trees and tree limbs may be blow down. Isolated power outages are possible. High profile vehicles on north-south oriented roads should exercise caution. Motorists along I-81 and I-77 should be prepared for strong cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Apr 5, 4:35 AM EDT, 13 minutes earlier.
Area forecast discussion, Apr 5, 4:35 AM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 435 AM EDT Wed Apr 5 2017 .SYNOPSIS... High pressure will remain over the region into this afternoon before slowly giving way to increasing moisture ahead of a warm front approaching from the south later today. This boundary should lift northeast into the region this evening followed by a strong cold front that will cross the mountains overnight. Chilly high pressure follows the front with gusty northwest winds and mountain snow showers for the end of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 245 AM EDT Wednesday... Weak high pressure north of the region will maintain quiet weather to start the day given dry air aloft in place. However increasing south to southeast flow looks to quickly bring moisture back from south to north during the afternoon as warm advection to the southwest ramps up in advance of the next vigorous upstream trough. Appears a weak lead shortwave associated with the deepening moisture advection across the southeast states will also bring a complex of shra/tsra into the Carolinas by mid to late afternoon. Latest guidance has the northern edge of this coverage clipping the southern tier counties by 20Z or so per HRRR, while most keep the stronger convection over the Carolinas with better instability to the south at this point. Thus delayed the onset of showers a few hours today with best chances south/southwest portions mid/late afternoon with increasing clouds elsewhere after some morning sunshine. Highs mostly in the 60s at higher elevations to mid 70s elsewhere pending just how fast mid/high clouds thicken, and northward progression of showers into southern sections where a few upper 70s could occur. Main concern with convective threat this evening across southern/western sections and Blue Ridge east overnight ahead of the final strong upper low passing to the west late. This associated with a warm front lifting north into the area this evening followed by a trailing cold front, and possible triple point development over northern sections late tonight. However still lots of uncertainty espcly given potential cutoff of moisture by early complex passing just south, and unfavorable late evening timing of the residual band of convection ahead of the cold front to the west early on. This suggests coverage in a couple pieces this evening with highest pops far west and over the south/southeast tier as supported via most solutions. Best parameters finally look to come together late espcly east where appears the band of pre-frontal convection may link with redeveloping storms over the southeast where surface instability south of the weak wedge may occur. This in line with the latest 3km Nam output with perhaps an elevated QLCS type feature across the west by late evening giving way to deeper convection over the east mainly south of Route 460 where strong shear along the warm front may aid the severe threat as the secondary low deepens. Therefore keeping in gusty wind mention with categorical pops heading east overnight, but with overall QPF of a half to three quarters of an inch espcly southern/eastern sections. Lows mostly in the mild 50s except perhaps a few 40s far west if more of the cool advection can arrive by 12z. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 400 AM EDT Wednesday... Line of strong to potentially still severe convection will be along the eastern border of the CWA at the start of this period, moving generally east of the CWA border by 15Z. Still cannot rule out some thunderstorms with damaging wind gusts and mesos in the 12Z-15Z time frame across our eastern counties where a 50-65kt 850mb LLJ exists within that time frame. However the cold sector of the storm system will quickly begin to move into the forecast area through the day. A dry slot evolves between the deeper moisture and forcing exiting to the east before 16Z Thu and the stronger CAA yet to arrive from the west during the afternoon. Thus, would still expect temperatures to warm well into the 60s with increasing downslope west winds and increasing amounts of sunshine east of the Blue Ridge. West of the Blue Ridge, CAA will ensue by mid- afternoon and cloud cover will be on the increase as the deep 536mb upper low sags southward into OH/WV. Wrap around moisture and cold air aloft will spread into the region from the southwest, namely from the TN valley. Rain transitioning to snow showers are expected to evolve during the mid to late afternoon and reach areas as far east as the Blue Ridge during the evening. With the upper low only lifting northeast very slowly through Saturday, expect an extended period of upslope rain/snow showers west of the Blue Ridge with little to no precipitation east of the Blue Ridge. The amount of snow accumulation is rather uncertain given the strong April sun and relatively warm ground temperatures. Snow accumulation's should largely be confined to grassy surfaces and elevations above 3000 ft west of the Blue Ridge. Snow accumulation's would principally be confined to the 06Z-12Z time frames both Friday and Saturday morning. At some point, may have to consider an elevation based advisory from Watauga north to western Greenbrier, but snow amounts generally look to be in the 1-3 inch range, although WPC projected amounts are a tad higher. The biggest concern during this period will be the wind. The local RNK wind tool indicates that a High Wind Warning (=> 35kts sustained for 1 hour or more or 50kts for any duration) will likely be needed beginning late Thursday continuing through most of the day Friday. With the upper/surface low deepening across the Northeast U.S. and only moving slowly northeast through the period, an extended period of strong, gusty northwest winds is likely. The period of greatest concern will be in the 22Z Thu to 18Z Friday time frame when most models indicate 850mb northwest of 50kts or greater. Have gone ahead and issued a High Wind Watch and after coordination with GSP used a start time of 16Z Thursday to an end time of 00Z Sat. Again the strongest winds will be Thursday night and Friday morning and potentially again Friday evening, but a surge of strong winds may also accompany the leading CAA Thursday afternoon, hence the need to start the Wind Watch earlier. A Wind Advisory will clearly be needed for most other counties surrounding the High Wind Watch, but too early to issue that with this package. The upper low will begin to lift northeast of the area Saturday. The trough axis moves east of the area before 12Z Saturday, thus any lingering upslope rain/snow showers should end. Winds will diminish as high pressure slides east across the southeast states. Temperatures will trend from near normal east to slightly below normal west Thursday to about 10 - 15 degrees below normal Friday and Saturday. Winds will be too strong for frost formation east of the Blue Ridge early Saturday and temperatures will remain mostly in the mid to upper 30s, hence no freeze in those areas where the Frost/Freeze potential is now turned on. Sunday morning will be the one to watch as winds diminish and temperatures in sheltered/decoupled areas drop into the lower to mid 30s, such as MTV. Included patchy frost in the grids in those areas that met criteria, which will be highlighted in the eHWO/HWO as well. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 430 AM EDT Wednesday... The upper low lifts out of the area completely on Sunday as a short wave ridge drifts into the eastern U.S. 850mb temps recover quickly from -5C early in the weekend toward +10C by Sunday, and then even warmer toward +15C Mon-Tue. There is a general pattern change indicated during this period from the parade of vigorous short waves tracking across the U.S. from the Pacific coast to the Atlantic coast to more of a southwest U.S. trough/eastern U.S. ridge. Thus, the next upstream system in the Midwest could take several days to reach our area. This will leave us with a dry forecast Sun-Tue. No precipitation has been advertised during this period at this time. Temperatures will recover nicely back to above normal values for maxes Sun - Tue, but will likely remain a tad on the cool side, although still above normal, for mins due to the dry air residing over the region. All-in-all expecting a nice period of quiet weather with mild to warm temperatures. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... As of 115 AM EDT Wednesday... VFR conditions will prevail through the overnight hours for most of the region. The exception will be some late night and early morning patchy river valley fog in the mountains. Any sub-VFR conditions should quickly improve to VFR within an hour or two after sunrise. Increasing southerly flow in advance of an approaching warm front will draw moisture into the area as the day progresses. Look for MVFR ceilings to overspread the region from southwest to northeast from the early afternoon and onward into the early evening. Accompanying the clouds will be scattered showers and perhaps isolated thunderstorms, with coverage increasing toward late afternoon espcly across southern and southwest sections. However appears coverage will remain mainly southwest of most TAF locations during the daytime. This initial batch of convection should skirt just south of the region this evening followed by added showers and storms ahead of an upstream cold front that will near the mountains shortly after midnight. This will bring the best shot at seeing more in the way of at least scattered stronger storms with swaths/bands of showers preceding the front into much of the overnight. This could result in areas of IFR ceilings progressing from west to east across the area by the end of the current 24 hour TAF period. Moderate rains showers will drop visibilities into the MVFR range with IFR vsbys possible in any heavier storms. Confidence in timing in the above weather and flight category changes is moderate. Note: Due to a communications issue, observations from KLYH are not being transmitted automatically. However, the ASOS continues to function, and the unit can be accessed by telephone. Extended Aviation Discussion... Showers including sub-VFR conditions may linger in the KLYH/KDAN corridor early Thursday with increasing MVFR to IFR cigs and MVFR vsbys over the mountains Thursday behind the front. However should see improving conditions in areas east of the Blue Ridge by Thursday afternoon per downslope with persistent upslope resulting in a prolonged period of of sub-VFR over the western mountains including KBLF/KLWB and perhaps KBCB through Friday into Friday night. This will include periodic vsby restrictions within rain showers along with strong northwest winds from Thursday afternoon through Friday. Moisture which lingers in the west Friday night into Saturday morning combined with the cold temperatures will result in snow showers. Dry weather returns later Saturday and continues into Sunday with VFR and lighter winds expected under high pressure for much of the weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...RAB LONG TERM...RAB AVIATION...DS/JH/MBS/PM
Hazardous weather outlook, Apr 5, 4:11 AM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 411 AM EDT Wed Apr 5 2017 VAZ007-009>012-019-020-WVZ042>044-507-060815- Tazewell-Smyth-Bland-Giles-Wythe-Alleghany VA-Bath-Mercer-Summers- Monroe-Eastern Greenbrier- 411 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms tonight. The primary threat is damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Winds will be out of the northwest at 15 to 30 mph with gusts up to 50 mph Thursday afternoon through Friday night. Light snow accumulations are expected Thursday night and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by tonight. WVZ508-060815- Western Greenbrier- 411 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms tonight. The primary threat is damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Winds will be out of the northwest at 15 to 30 mph with gusts up to 50 mph Thursday afternoon through Friday night. Light snow accumulations are expected Thursday night and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by tonight. NCZ003>006-019-020-VAZ032>035-043>047-058-059-060815- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 411 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this evening through late tonight. The primary threat is damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered severe thunderstorms containing damaging winds and isolated large hail will be possible early Thursday. Winds will be out of the northwest at 15 to 25 mph with gusts up to 40 or 45 mph Thursday afternoon through Friday night. In addition, patchy frost could occur mostly in outlying areas early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by tonight into early Thursday. VAZ013-014-018-023-024-060815- Pulaski-Montgomery-Craig-Botetourt-Rockbridge- 411 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this evening and overnight. The primary threat is damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Winds will be out of the northwest at 15 to 30 mph with gusts up to 50 mph Thursday afternoon through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by tonight. NCZ001-002-018-VAZ015>017-022-060815- Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- 411 AM EDT Wed Apr 5 2017 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms mainly this evening into the overnight. The primary threat is damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Light snow accumulations are also expected Thursday night and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today into tonight.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:39 PM EDT | High Wind Warning | RNK | Alleghany, Ashe, Watauga | 48 hr |
| Apr 5, 3:39 PM EDT | Wind Advisory | RNK | Caswell, Rockingham, Stokes, Surry, Wilkes, Yadkin | 48 hr |
Nearby
High Wind Watches in Virginia, 2017High Wind Watches in North Carolina, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.